Protein Deficiency Scenerio

Protein Deficiency Scenario

DETECTING

HYPO MAGNESEIMIA

THE MOST OVERLOOKED ELECTROLYTE IMBALANCE Long ignored as a cause of

potentially fatal arrhythmias, hypomagnesemia is now

receiving carefui attention. Find out what you need to

know to uncover this problem in your patients.

AVID WALLACE, A 73-YEAR-OLD RETIRED CON- struction worker, is admitted to your coronary care unit (CCU) with a di- agnosis of congestive heart failure (CHF). Although he denies having chest pain, he’s pale, diaphoretic, and dyspneic. You auscultate moist crack- les in his lungs and note that he’s pro- ducing frothy, pink-tinged sputum.

His vital signs are: pulse, 110; blood pressure, 100/64; respirations, 28; and temperature, 97.6° F (36.4° C). Car- diac monitoring shows sinus tachycar- dia, with four to five ventricular ec- topic beats per minute.

This is Mr. Wallace’s second episode

BY REBECCA P. YARNELL, RN, MSN Nursing Instructor Fort Sanders School of Nursing Knoxville, Tennessee

MARTHA P. CRAIG, RN, MSN Director of Department of Nursing Maryville College Knoxville, Tennessee

of CHF since he suffered a myocardial infarction 4 years ago. He’s remained otherwise healthy on a drug regimen of digoxin (Lanoxin), furosemide (La- six), and a potassium chloride supple- ment (K-Lyte/Cl). Other than a bor- derline low hematocrit of 39%, his lab results are within normal limits.

So what’s gone wrong? The answer isn’t immediately obvious because Mr. Wallace is suffering from hypomag- nesemia, an often overlooked and life- threatening- electrolyte deficiency, which affects many more patients than you might suspect. Recent research suggests doctors and nurses should be- come more aware of this potential problem.

This article will tell you what you need to know — how to identify patients at risk for hypomagnesemia, what causes to consider, what signs and symptoms to look for, and how to ad-

Nursing91, July 55

minister treatment. We’ll also take you through Mr. Wallace’s therapy and postdischarge planning.

Associated with hypokalemia Studies show that 42% of hypokalemic patients also have hypomagnesemia — many of them experiencing ventricular ectopy, one of Mr. Wallace’s symp- toms. In these studies, ventricular ar- rhythmias persisted after hypokalemia was corrected and continued until hy- pomagnesemia was eliminated. The findings prove that magnesium is as important as potassium in the etiology and treatment of these cardiac prob- lems.

That’s because a magnesium deficit can lead to intracellular potassium loss and sodium accumulation, altering membrane excitability. This creates ab- normal areas of automaticity, which contribute to inefficient conduction in the heart. Of course, any changes in the normal sequence of conduction

usually result in symptomatic arrhyth- mias.

Diagnosing Mr. Wallace In Mr. Wallace’s case, as in so many others, no one recognizes his magne- sium deficit initially. Shortly after his admission, you insert an intravenous (I.V.) line and infuse furosemide (80 mg) and digoxin (0.25 mg) as ordered. Because Mr. Wallace is experiencing ventricular ectopy, the doctor also or- ders 250 ml of D,W with 40 mEq po- tassium chloride, infused at 25 ml/ hour, hoping to prevent the ventricular irritability from getting worse.

Over the next 24 hours, Mr. Wallace improves, his respirations slowing to 16 per minute, his chest sounds clear- ing. But the cardiac monitor reveals occasional premature ventricular con- tractions, so he’s transferred to the te- lemetry unit for continued electrocar- diogram monitoring. On the unit, he’s started on an oral regimen of digoxin.

MANAGING COMPLICATIONS OF MAGNESIUM THERAPY With the clinical significance of hy- pomagnesemia finally being recog- nized, you can expect to administer magnesium supplements more of- ten to your patients. Here are some guidelines to help you detect com- plications during magnesium re- placement therapy: • Monitor the patient’s vital signs, checking for an irregular or de- creased heart rate, lowered blood pressure, and depressed respira- tions. Also watch ECG tracings closely, looking for peaked T waves and widened QRS complexes, both of which may indicate too mucti magnesium. • Magnesium infusions can be toxic for patients with renal problems, so keep in mind that decreased car- diac output could signal a problem. Also monitor intake and output carefully before, during, and after the infusion. • Assess the patient for impaired neuromuscular reactions, which may indicate an increased magne- sium level. Look for muscle weak- ness, respiratory depression, and, ultimately, flaccid paralysis. On- going evaluation of deep tendon re- flexes before and during magne- sium infusions will help you identify any problem before it gets too se- vere.

• Keep calcium gluconate and cal- cium gluceptate on hand for rapid reversal of toxic effects. Also keep resuscitation equipment available. As you’re watching for potentially toxic magnesium levels, remember that your patient’s level may also re- main normal despite continuous in- fusion. That’s because serum levels are a poor indicator of intracellular magnesium levels, which fluctuate independently from serum levels.

• You may also be asked to admin- ister I.M. magnesium, usually or- dered as magnesium sulfate (20 grams in 2 ml). But some experts question the effectiveness of this therapy because many patients show no change in serum levels af- ter injection. One reason may be that the injectable concentration of magnesium exceeds the renal tubu- lar threshold. You can address this problem by getting an order to ad- minister injections more frequently.

error: